MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE

ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Catalog Number 7204
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation: no product was returned.Therefore, a product investigation could not be performed.A theoretical assessment is made based on the given complaint description, product-ifus and internal documents.The complaint report and the user feedback states that the brush head of a provox brush broke off during the usual morning cleaning routine without any indication of damages beforehand.According to the customer, he did neither bend the handle nor the brush head to facilitate easier cleaning.Furthermore he states that he visually inspected the brush before using as stated in the ifu.The brush head of the provox brush consists of nylon filaments as bristles, twisted metal wire (name: sus304, diameter: 0.65mm, stainless steel) and a pp-plastic tip on top of the brush head.This stainless steel wire has its breaking point at 758 n/mm^2 on average, making it very resilient to mechanical forces.It requires repeated damage to the material (such as bending it back and forth repeated) to weaken and subsequently break the material.Furthermore, sus304 is a medical grade steel used in a variety of medical products (such as implants and surgical tools).As a consequence, this kind of steel has to pass vigorous quality controls.The maximum forces applied to the brush during a cleaning procedure are at 13.7n (source: (b)(4), max.Esophageal flange strength).The chances of dislocating the voice prosthesis while cleaning are high when applying more than 13.7n of force.Therefore, the customer would have dislocated his vp before applying enough force to damage the brush.Taking all those facts in consideration, it is highly likely that the brush was somehow damaged (by bending, etc.) before usage as it is physically impossible that the medical-grade steel wire broke during a standard cleaning procedure.The applied forces are just too small to damage steel.The customer furthermore complained about bristles loosening from the brush head.This can happen when the brush head was deformed and bent back and when the brush is worn out.The associated risk for that is 2=negligible as nylon filaments are just coughed out if fallen down the trachea.Conclusion: since no product was returned, we were not able to safely determine the cause of the failure.The damage to the product is most likely caused by wrong handling of the product.A design update of provox brush is under development and will be marketed in q1 2019 ((b)(4)).The provox brush will have a second tpe-layer around the metal wire to further protect it from tempering and damages.This is an initial and final report in one.
 
Event or Problem Description
This is the information that was received from the initial reporter: when cleaning the voice prosthesis, the brush head is broken off the brush and passed through the sp into the trachea.Customer had to go to the hospital.Brush head was removed by bronchoscope.Additional questions posed by the investigator to the patient.When did the incident occur? reply: the incident occured on (b)(6) 2018.The customer waited to inform the atos sales rep about the incident until (b)(6) 2018.Did the incident harm you in any way (problems with breathing, bleeding, etc.)? reply: no problems breathing, no bleeding.The brush head was stuck in the trachea close to the voice prosthesis.It was removed by a clinician using an endoscope.Could you describe in detail how the incident came to be? reply: the voice prosthesis was cleaned in the morning.The brush head broke during the cleaning process.Did you bend the brush? if yes, where? reply: no.Did you visually inspect the brush before using it? reply: yes.You told your sales rep ((b)(6), atos medical) that a similar problem occurred in 2016.What happened back then? reply: some brush filaments loosened from the brush head.Description of the product: provox brush is a device intended for cleaning of provox voice prosthesis in-situ.Cleaning is recommended twice a day and after each meal.

Brand Name
PROVOX BRUSH
Common Device Name
AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8, p.o. box 183
hörby, 24222
SW  24222
MDR Report Key8172945
Report Number8032044-2018-00003
Device Sequence Number2640488
Product Code LRC
UDI-Device Identifier07331791000775
UDI-Public7331791000775
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number7204
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2018
Initial Report FDA Received Date12/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;